My daughter is now out of school and I’ve noticed her daily outdoor activities of bike riding are making her crash by about 530 pm. She also wakes up at almost 10 am now. I’m open for suggestions how to prevent this crash. I think because of her late rise were stacking insulin. She eats lunch at 1230 . 1.5 units of novolin for breakfast . She wakes up with her sugars 120-150. By lunch shes 160 with 1-1.5 novolin r. She active from 1-330 outside playing bike riding etc. By 5 shes risen over 250 but then crashes without her insulin dosage for dinner . Last night she was 48 for dinner I prebolus 20 min before her meals . Today she was super high for dinner 520. I gave her a correction dosage and she went down to 48. Because shes been running low I gave her 1.5 of r and she ended up 48. I though with her that high she needed a correction but look what it did… I felt so bad for her. She ate dinner and had a piece of candy . She went up to 78 back down to 45. Yes I will speak to her endo but I’d like suggestions as well from actual people that know what she is going through.also how far out should insulin dosages be given. I’ve been told itsjust dependent on when she eats but I read 5 hr between meals
What are you using for basal? If she is using a pump, maybe dialing that back before she does activity.
Shes on insulin injections… tresiba. 3-4 units nightly
Sounds like she’s type 1 but early on. Sounds to me like she still makes some insulin. I had a similar roller coaster early on after diagnosis.
When she goes high, her pancreas tries to dump insulin on it, and then you inject insulin so she crashes.
Then she eats and the cycle continues.
I hope you can get her a cgm soon. If she has one she can ward off the lows and highs.
After breakfast you should watch and correct it earlier.
Same after lunch.
Exercise will make the insulin she has on board as well as any she makes, work better so she will come down hard.
But also exercise can cause her sugar to jump up before it comes down.
With exercise now I will use carb gels before exercise. That will keep her from crashing. But she also might need insulin before she goes super high to prevent this reactive hypo.
I’m sorry she’s going through this, but it’s actually normal for type 1 when it’s still early and her pancreas isn’t totally dead.
After it is, she will be easier to control.
How long has she been diabetic?
Shes been diabetic for 6 years. I think exercise is a big issue because this happened during the school year with PE but now it’s worse
Yes, exercise is tricky for us. Cardio type exercise that we’re used too, we slowly drop and it helps us use insulin better. Intense exercise we can drop but then we start to go up and we can be pretty insulin resistant and then later we drop and crash easily.
For example. I ride my exercise bike every day 10 miles. I use it to stop my blood sugars from going up besides daily exercise. If I drop too much I get off or I could eat a fast acting carb so I can stay on longer. I could also reduce my basal rate as I have a pump or take less insulin for something I ate so I can get on it.
But I also swim for 2 or 3 hours a couple of times a week. It can be very intense exercise as it’s in the ocean and the current varies. I slowly drop for the first hour and then my Bg level starts to climb and climb and climb. It’s also a stubborn high. Later I will drop and I will drop throughout the night and maybe even the next morning. I reduce my basal on my pump because of it. And as you get used to the exercise, you don’t usually climb as much so it changes over time.
Also if you drop too much, your liver can decide to help and dump glucose and then you climb. You can’t count on that of course but it’s where a cgm comes in really handy. It lets you know what’s going on. Plus it’s where a pump helps so you can adjust your basal level down with exercise as Eric mentioned…
It’s not unsolvable, but it does take some figuring out. It where @Eric2 is an expert and has a kid I believe. Then maybe after exercise give her a protein snack, something like peanut butter that has a delay in digesting since she rises after but then drops? It might help with preventing the drop. I’m thinking you adjust her ratio lighter at dinner to take less insulin per carb to compensate for the crash that occurs after dinner?
Exercise ends up making us more insulin sensitive, so I’m not saying she might not need a correction dose, but I would recommend going lighter on all her dosing after exercise. A lot of our ratios needs change throughout the day. I take less insulin at night and require a lot more in the am. So a different ratio at night is common.
I don’t have a diabetic kid, which has always seemed so scary to me. I can just tell you how I react? But we can temporarily put up with a slight high better than dropping too low until you figure it out.
Hopefully a few people with kids can chime in with some help with experience. You might add to the title. I need help with my diabetic child. And most importantly get a cgm if you don’t have one!
The protein snack is a great idea. I didnt think about that. She loves peanut butter. Also that may explain why she never dropped after PE when she was actually in school because she had peanut butter sandwiches afterwards almost everyday due to the PE being before lunch. Ever since she has been in virtual schooling PE was a struggle because she stopped eating peanut butter sandwiches
Does she use a Dexcom or are you seeing all of this after it happens? My blood sugars do the roller coaster thing and it’s difficult to control. I hope she’s using a Dexcom and you have the app on your phone so you can see the changes as there happening.